Alert archive / Michigan / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 28, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at May 20, 2014, 11:41 PM EDT for Barry County, Calhoun County, Eaton County, Michigan. It was in force for 49 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 20, 2014, 11:41 PM EDT (03:41 UTC)
- Expired
- May 21, 2014, 12:30 AM EDT
- In force
- 49 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Barry County, MI, Calhoun County, MI, Eaton County, MI
The radar
The Grand Rapids radar (KGRR), 61 km from the middle of the area, began a volume at 03:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 11:47 PM EDT | HAIL 0.75 | Bedford, MI | 0.5 TO 0.75 HAIL IN VILLAGE OF BEDFORD. |
| May 20, 11:47 PM EDT | HAIL 0.75 | Beford, MI | 0.5 TO 0.75 HAIL IN VILLAGE OF BEDFORD. |
| May 20, 11:50 PM EDT | HAIL 1 | Banfield, MI | 1/2 TO 1 HAIL. |
| May 20, 11:55 PM EDT | HAIL 0.75 | 3 Ese Bedford, MI | DIME SIZE HAIL ON NORTH AVE. NORTH OF MORGAN RD. |
| May 20, 11:55 PM EDT | HAIL 0.75 | 3 Ese Beford, MI | DIME SIZE HAIL ON NORTH AVE. NORTH OF MORGAN RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 20, 9:47 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 3.7 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 82 J/kg
- Mixed-layer CIN
- -322 J/kg
- Mixed-layer LCL
- 1271 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 327 m²/s²
- 0-3 km storm-relative helicity
- 535 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.5
The text
As transmitted, in the capitals the NWS used until 2016.
902
WUUS53 KGRR 210341
SVRGRR
MIC015-025-045-210430-
/O.NEW.KGRR.SV.W.0028.140521T0341Z-140521T0430Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1141 PM EDT TUE MAY 20 2014
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN BARRY COUNTY IN SOUTHWEST MICHIGAN...
NORTHERN CALHOUN COUNTY IN SOUTH CENTRAL MICHIGAN...
SOUTHERN EATON COUNTY IN SOUTH CENTRAL MICHIGAN...
* UNTIL 1230 AM EDT
* AT 1138 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BANFIELD...
AND MOVING EAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
CHARLOTTE... BELLEVUE... KALAMO...
BROOKFIELD... OLIVET... CONVIS TWP...
LEE TWP... BEDFORD... ASSYRIA...
BANFIELD... LACEY... DOWLING...
CARLISLE... BURLEIGH CORNERS... PARTELLO...
ST MARYS LAKE... LEVEL PARK... PENNFIELD...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4236 8530 4242 8530 4242 8537 4253 8537
4259 8469 4233 8474
TIME...MOT...LOC 0341Z 272DEG 29KT 4246 8527
HAIL...1.00IN
WIND...60MPH
$$
DUKE2 follow-up statements
395
WWUS53 KGRR 210402
SVSGRR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1202 AM EDT WED MAY 21 2014
MIC015-025-045-210430-
/O.CON.KGRR.SV.W.0028.000000T0000Z-140521T0430Z/
BARRY MI-CALHOUN MI-EATON MI-
1202 AM EDT WED MAY 21 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
EATON...NORTHERN CALHOUN AND SOUTHEASTERN BARRY COUNTIES UNTIL 1230
AM EDT...
AT MIDNIGHT EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BURLEIGH
CORNERS...AND MOVING EAST AT 30 MPH. THIS STORM HAS A HISTORY OF
PRODUCING QUARTER SIZED HAILSTONES.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
BELLEVUE... BROOKFIELD... OLIVET...
CONVIS TWP... LEE TWP... ASSYRIA...
BURLEIGH CORNERS... PARTELLO... ST MARYS LAKE...
PENNFIELD... RICE CREEK... DUCK LAKE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4236 8521 4253 8519 4255 8470 4233 8474
TIME...MOT...LOC 0401Z 275DEG 27KT 4243 8507
HAIL...1.00IN
WIND...60MPH
$$
JK101 WWUS53 KGRR 210427 SVSGRR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1227 AM EDT WED MAY 21 2014 MIC015-025-045-210436- /O.EXP.KGRR.SV.W.0028.000000T0000Z-140521T0430Z/ BARRY MI-CALHOUN MI-EATON MI- 1227 AM EDT WED MAY 21 2014 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN EATON...NORTHERN CALHOUN AND SOUTHEASTERN BARRY COUNTIES WILL EXPIRE AT 1230 AM EDT... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. LAT...LON 4236 8521 4253 8519 4255 8470 4233 8474 TIME...MOT...LOC 0426Z 275DEG 27KT 4241 8482 $$ JK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 8:53 PM EDT, 2 hours 48 minutes earlier.
Area forecast discussion, May 20, 8:53 PM EDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 853 PM EDT TUE MAY 20 2014 LATEST UPDATE... MESOSCALE DISCUSSION .MESOSCALE DISCUSSION... ISSUED AT 853 PM EDT TUE MAY 20 2014 WE CONTINUE TO MONITOR SEVERE THUNDERSTORMS OVER NORTHERN IL INTO SOUTHERN LAKE MICHIGAN AS OF 0030Z. THESE STORMS HAVE PRODUCED UP TO BASEBALL SIZED HAIL AND ISOLATED WIND DAMAGE. INSTABILITY IS LARGELY SURFACE BASED...BUT GIVEN THE STORM OVER LAKE MICHIGAN WAS MAINTAINING ITSELF...THERE APPEARS TO BE ENOUGH ELEVATED INSTABILITY TO NOT IMPACT STORMS COMING ACROSS THE LAKE. MLCAPE WAS OVER 1500 J/KG SOUTH OF I-96 AND INLAND FROM THE LAKE. 0-6KM BULK SHEAR VALUES WERE AROUND 50 KTS. ALL THIS POINTS TOWARD THESE STORMS MAINTAINING THEMSELVES AND COULD EVEN INTENSIFY ONCE THEY COME ONSHORE....PARTICULARLY SOUTH OF A BIV-LAN LINE. EVEN THOUGH HAIL HAS BEEN THE PRIMARY THREAT SO FAR...WE MAY SEE THE STORMS BECOME LINEAR AND DAMAGING WINDS COULD BECOME A HIGHER THREAT LATER TONIGHT. HIGHEST SEVERE THREAT REMAINS FROM 03Z TO 12Z FOR THE GRR CWA. WE WILL ALSO BE WATCHING THE THREAT OF VERY HEAVY RAIN AS SOME OF THE CELL MAY TRAIN OVER THE SAME AREA. PRECIPITABLE WATER VALUES WERE AROUND 1.3 INCHES. LOCALIZED 2 INCH RAINFALL TOTALS WILL BE POSSIBLE TOWARD I-94. && .SYNOPSIS... ISSUED AT 329 PM EDT TUE MAY 20 2014 STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TONIGHT ACROSS SOUTHERN LOWER MICHIGAN. THE STORMS WILL REACH SOUTHERN LAKE MICHIGAN AROUND MIDNIGHT AND THEN MOVE EAST OF JACKSON BY 8 AM WEDNESDAY. HIGH PRESSURE WILL MOVE IN WEDNESDAY AFTERNOON AND FAIR WEATHER WILL CONTINUE INTO THE MEMORIAL DAY WEEKEND. && .SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT) ISSUED AT 329 PM EDT TUE MAY 20 2014 MODEL GUIDANCE CONTINUES TO SHOW SEVERE WEATHER THREAT LATE TONIGHT AS 40 TO 50 KNOTS OF 0 TO 6 KM SHEAR AND INSTABILITY COMBINE TO ALLOW STORMS THAT FORM THIS EVENING TO MOVE EAST ACROSS SOUTHERN LOWER MICHIGAN AFTER MIDNIGHT. MAIN THREAT WILL BE HIGH WINDS AND HAIL. STORM MODE IS EXPECTED TO BE LINEAR WITH SOME BOWING LINE SEGMENTS. TORNADO THREAT IS LOW GIVEN LATE NIGHT TIMING BUT SOME QLCS TORNADOES CANNOT BE RULED OUT. THE STORMS SHOULD MOVE EAST BY WEDNESDAY AFTERNOON WITH SUBSIDENCE ARRIVING AND RISING HEIGHTS AND SFC PRESSURE RIDGING BRINGING FAIR WEATHER THE REST OF THE NEAR TERM PERIOD. .LONG TERM...(FRIDAY THROUGH TUESDAY) ISSUED AT 329 PM EDT TUE MAY 20 2014 HIGH PRESSURE WILL BUILD IN TO PRODUCE FAIR WX ALONG WITH A MODERATING TREND OF TEMPS FRIDAY THROUGH THE WEEKEND. MAX TEMPS WILL REACH THE 65 TO 70 DEGREE RANGE FRIDAY BUT WILL REACH THE 75 TO 80 DEGREE RANGE BY SUNDAY. VERY WARM WEATHER WILL CONTINUE INTO EARLY NEXT WEEK WHEN TEMPS SHOULD AVERAGE AROUND 5 TO 10 DEGREES ABOVE NORMAL. THERE IS JUST A SMALL CHANCE OF A SHOWER OR TSTORM AS EARLY AS MEMORIAL DAY AS CONTINUED SOUTHERLY FLOW LEADS TO INCREASING MOISTURE INTO OUR REGION WITH A WARM FRONT IN OUR REGION AS WELL. HOWEVER THE BETTER CHANCE FOR SHOWERS AND STORMS WILL HOLD OFF UNTIL TUESDAY INTO WEDNESDAY AS THE NEXT LOW PRESSURE SYSTEM MOVES EAST INTO OUR REGION. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING) ISSUED AT 804 PM EDT TUE MAY 20 2014 COMPLEX AVIATION FORECAST TONIGHT WITH THUNDERSTORMS EXPECTED IN AND NEAR THE TAF SITES THROUGH ABOUT 09Z. POOR AVIATION CONDITIONS MAY DEVELOP THEN OVERNIGHT WITH SOME MODELS DEVELOPING IFR. REGARDING THE THUNDERSTORMS...EXPECTING STORMS ESPECIALLY IN THE 03Z TO 09Z TIME FRAME. HAVE PREVAILING THUNDER AT THE I94 TAF SITES WITH VCTS WORDING AT THE I96 TAF SITES. MUCH BETTER CHANCE FOR STORMS TOWARDS I94. STORMS WILL CONTAIN HEAVY RAIN AND LIGHTNING WITH THE POSSIBILITY OF STRONG WINDS AND HAIL. REGARDING THE LOWER CLOUDS AND POSSIBLE FOG DEVELOPMENT WENT A BIT CONSERVATIVE AT THIS POINT WITH MVFR CEILINGS AND VISIBILITIES DEVELOPING. THE FOG AND LOWER CEILINGS SHOULD LIFT IN THE MORNING AROUND 14Z OR 15Z. POSSIBILITY EXISTS THOUGH FOR MUCH LOWER CONDITIONS AND WE WILL BE MONITORING THIS. CONDITIONS SHOULD BE VFR DURING THE MIDDAY AND AFTERNOON HOURS ON WEDNESDAY. && .MARINE... ISSUED AT 329 PM EDT TUE MAY 20 2014 THUNDERSTORMS AND FOG WILL BE LIKELY TONIGHT SOUTH OF GRAND HAVEN. STORMS WILL END WEDNESDAY MORNING WITH WINDS AND WAVES EXPECTED TO REMAIN BELOW SMALL CRAFT ADVISORY. && .HYDROLOGY... ISSUED AT 329 PM EDT TUE MAY 20 2014 SOME LOCALLY HEAVY RAINS ARE POSSIBLE TONIGHT ACROSS THE SAINT JOSEPH...KALAMAZOO AND GRAND RIVER BASINS BUT BASIN AVERAGE AMOUNTS SHOULD BE LESS THAN AN INCH AND SHOULD NOT BE ENOUGH TO CAUSE SIGNIFICANT RISES ON THE MAINSTEM RIVERS. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...NONE. LM...NONE. && MESOSCALE...JK SYNOPSIS...OSTUNO SHORT TERM...OSTUNO LONG TERM...LAURENS AVIATION...DUKE HYDROLOGY...OSTUNO MARINE...OSTUNO
Hazardous weather outlook, May 20, 6:45 PM EDT, 4 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 645 PM EDT TUE MAY 20 2014 MIZ037>040-043>046-050>052-056>059-064>067-071>074-210930- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 645 PM EDT TUE MAY 20 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TONIGHT THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS TONIGHT. THE STORMS WILL DEVELOP DURING THE MID TO LATE EVENING HOURS MAINLY NEAR TO SOUTH OF INTERSTATE 96 AND LAST INTO THE EARLY MORNING HOURS WEDNESDAY BEFORE ENDING. THE MAIN THREATS ARE HIGH WINDS AND LARGE HAIL. THE STORMS WILL BE MOVING FROM WEST TO EAST AROUND 40 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY STRONG THUNDERSTORMS ARE POSSIBLE THROUGH ABOUT 9 AM NEAR LANSING AND JACKSON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. LMZ844>849-210930- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 645 PM EDT TUE MAY 20 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP BY MID TO LATE EVENING SOUTH OF GRAND HAVEN. GUSTY WINDS AND HIGH WAVES ARE POSSIBLE IN AND AROUND THUNDERSTORMS. PATCHY DENSE FOG IS EXPECTED SOUTH OF GRAND HAVEN. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. OSTUNO/LAURENS
In the hours before
Local storm report, May 20, 11:26 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1126 PM EDT TUE MAY 20 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1103 PM HAIL SOUTH HAVEN 42.40N 86.27W
05/20/2014 M0.25 INCH VAN BUREN MI PUBLIC
REPORT RELAYED BY WOOD TV. TIME ESTIMATED
FROM RADAR.
&&
NWS GRAND RAPIDS MI
IRIS SYSTEMThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 8:10 PM EDT | Special Marine Warning | GRR | 110 min | |
| May 20, 10:00 PM EDT | Special Marine Warning | GRR | 90 min | |
| May 20, 10:47 PM EDT | Severe Thunderstorm Warning | GRR | Allegan, Van Buren | 58 min |
| May 20, 11:30 PM EDT | Special Marine Warning | GRR | 90 min | |
| May 21, 12:02 AM EDT | Severe Thunderstorm Warning | GRR | Allegan, Van Buren | 58 min |
| May 21, 12:37 AM EDT | Areal Flood Advisory | GRR | Allegan | 10 hr |
| May 21, 12:56 AM EDT | Severe Thunderstorm Warning | GRR | Kalamazoo, Van Buren | 64 min |
| May 21, 1:51 AM EDT | Areal Flood Advisory | GRR | Kalamazoo, Van Buren | 9 hr |
| May 21, 2:07 AM EDT | Special Weather Statement | GRR | Allegan, Barry, Calhoun, Clinton, Eaton, Gratiot and 9 more | 53 min |
| May 21, 3:19 AM EDT | Special Weather Statement | GRR | Barry | 56 min |
| May 21, 4:14 AM EDT | Special Weather Statement | GRR | Kalamazoo | 61 min |
| May 21, 6:52 AM EDT | River Flood Warning | GRR | Clinton | 4 days |
| May 21, 10:42 AM EDT | Marine Dense Fog Advisory | GRR | 17 hr |
Nearby
Severe Thunderstorm Warnings in Michigan, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.